Thyroid results going up and down

Hi new member here

Why do my thyroid results go up and down when I have my bloods done the same time in the morning before 9, I fast and I leave 12 hours between dose of T3 and blood draw and 24 hours between dose of levo and blood draw. I am finding this very confusing. Diagnosed 2012. Thank you

NOV 15 (100mcg levo and 2 quarters of T3)

TSH <0.02 (0.2 - 4.2)

Free T4 20.3 (12 - 22)

Free T3 5.3 (3.1 - 6.8)

JAN 16 (100mcg levo and 2 quarters of T3)

TSH 0.08 (0.2 - 4.2)

Free T4 22.3 (12 - 22)

Free T3 4.6 (3.1 - 6.8)

MAR 16 (50mcg levo)

TSH 7.10 (0.2 - 4.2)

Free T4 12.1 (12 - 22)

Free T3 4.2 (3.1 - 6.8)

MAY 16 (75mcg levo and 2 quarters of T3)

TSH 3.48 (0.2 - 4.2)

Free T4 13.3 (12 - 22)

Free T3 4.3 (3.1 - 6.8)

NOV 16 (100mcg levo and 2 quarters of T3)

TSH 4.10 (0.2 - 4.2)

Free T4 17.2 (12 - 22)

Free T3 5.0 (3.1 - 6.8)

JAN 17 (125mcg levo and 2 quarters of T3)

TSH 2.66 (0.2 - 4.2)

Free T4 16.1 (12 - 22)

Free T3 4.3 (3.1 - 6.8)

JUN 17 (150mcg levo)

TSH 0.02 (0.2 - 4.2)

Free T4 20.8 (12 - 22)

Free T3 4.2 (3.1 - 6.8)

3 Replies

oldestnewest
  • Abbi9 Well, first of all I don't think your doctor knows how to treat hypothyroidism. Is this an endo or GP changing your dose. There must be an endo involved at some point as you have been taking T3.

    Take a look at these results as one example:

    JAN 16 (100mcg levo and 2 quarters of T3)

    TSH 0.08 (0.2 - 4.2)

    Free T4 22.3 (12 - 22)

    Free T3 4.6 (3.1 - 6.8)

    and it appears you had your thyroid meds reduced to 50mcg Levo only to produce these:

    MAR 16 (50mcg levo)

    TSH 7.10 (0.2 - 4.2)

    Free T4 12.1 (12 - 22)

    Free T3 4.2 (3.1 - 6.8)

    There was absolutely no reason to reduce your Levo and remove your T3.

    In January 2016 you had a suppressed TSH and a very slightly over range FT4 and your FT3 was at the low end of it's range. What should have happened was reduce your Levo by just 25mcg to bring your FT4 back into range and increase your T3 so that your FT3 would increase. But no, your doctor has dosed by TSH alone, panicked when he saw your suppressed TSH and went over the top with a ridiculous reduction in dose. Dose changes should be gradual!

    So reducing you to just 50mcg Levo only and you can see your TSH shot up in 2 months, your FT4 plummeted to the very bottom of the range and your FT3 remained quite close to the original, your body was doing it's best to throw out some T3 as that is the most important hormone of all which every cell in our bodies need.

    So then they started building your dose back up and you got T3 back again.

    So here we have you going the right way:

    JAN 17 (125mcg levo and 2 quarters of T3)

    TSH 2.66 (0.2 - 4.2)

    Free T4 16.1 (12 - 22)

    Free T3 4.3 (3.1 - 6.8)

    but instead of just increasing your Levo you should have had an increase in T3 as your FT3 was very low in range.

    If it is an endo changing the doses, then he is most likely a diabetes specialist as most of them are, and they don't know how to treat hypothyroidism although they pretend they do.

    Also, your results make me thing that you very likely have autoimmune thyroid disease aka Hashimoto's. Have you had thyroid antibodies tested and were they over range? Doctors seem to think that antibodies aren't important and dismiss them, but if you do have Hashi's then symptoms and test results can fluctuate as and when the antibodies fluctuate.

    Can you confirm if you've had antibodies tested please.

    Also, have you had vitamins and minerals tested:

    Vit

    B12

    Folate

    Ferritin

    Iron panel

    Full blood count

    If so can you please post the results and say if you are taking any supplements and the dose.

    For future reference, when your doctors want to reduce your dose, this should be helpful

    From thyroiduk.org.uk/tuk/about_... > Treatment Options

    According to the BMA's booklet, "Understanding Thyroid Disorders", many people do not feel well unless their levels are at the bottom of the TSH range or below and at the top of the FT4 range or a little above.

    The booklet is written by Dr Anthony Toft, past president of the British Thyroid Association and leading endocrinologist. It's published by the British Medical Association for patients. Avalable on Amazon and from pharmacies for £4.95 and might be worth buying to highlight the appropriate part and show your doctor.

    Also -

    Dr Toft states in Pulse Magazine, "The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range - 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This 'exogenous subclinical hyperthyroidism' is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l)."

    You can obtain a copy of the article by emailing louise.roberts@thyroiduk.org print it and highlight question 6 to show your doctor.

  • Endo and GP have been changing my doses about. Antibodies are thyroid peroxidase antibodies 304.1 (<34) and thyroglobulin antibodies 269.3 (<115)

  • Abbi9

    Antibodies are thyroid peroxidase antibodies 304.1 (<34) and thyroglobulin antibodies 269.3 (<115)

    And that's at the root of your problem, unfortunately doctors appear to know diddly squat about antibodies and autoimmune thyroid disease.

    Your high antibodies mean that you are positive for autoimmune thyroid disease aka Hashimoto's which is where antibodies attack the thyroid and gradually destroy it. The antibody attacks cause fluctuations in symptoms and test results.

    When the antibodies attack, the dying cells dump a load of thyroid hormone into the blood and this can cause TSH to become suppressed and Free T4 and Free T3 to be very high or over range. You may get symptoms of being overmedicated (hyper type symptoms) to go along with these results that look as though you are overmedicated. Unless a GP knows about Hashi's and these hyper swings, then they panic and reduce or stop your thyroid meds.

    The hyper swings are temporary, and eventually things go back to normal. Test results settle back down and hypo symptoms may return. Thyroid meds should then be adjusted again, increased until you are stable again.

    You need to learn as much as you can about Hashi's to help yourself, it seems as though your doctors wont be doing that!

    You can help reduce the antibodies by adopting a strict gluten free diet which has helped many members here. Gluten contains gliadin (a protein) which is thought to trigger autoimmune attacks so eliminating gluten can help reduce these attacks. You don't need to be gluten sensitive or have Coeliac disease for a gluten free diet to help.

    Supplementing with selenium l-selenomethionine 200mcg daily can also help reduce the antibodies, as can keeping TSH suppressed.

    Gluten/thyroid connection: chriskresser.com/the-gluten...

    stopthethyroidmadness.com/h...

    stopthethyroidmadness.com/h...

    hypothyroidmom.com/hashimot...

    thyroiduk.org.uk/tuk/about_...

    **

    Hashi's and gut/absorption problems tend to go hand in hand. If you haven't had your vitamins and minerals tested, it would be a good idea to do so as poor absorption will generally trash nutrient levels. If levels aren't optimal then thyroid hormone can't work.

You may also like...